Alert archive / Iowa / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 10, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 18, 2015, 1:29 PM CDT for Clarke County, Decatur County, Iowa. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 18, 2015, 1:29 PM CDT (18:29 UTC)
- Expired
- Apr 18, 2015, 2:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Clarke County, IA, Decatur County, IA
The radar
The Des Moines radar (KDMX), 96 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 1:29 PM CDT | HAIL 1 | 6 Nw Leon, IA | QUARTER SIZE HAIL COVERING INTERSTATE 35. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 6.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
907 WUUS53 KDMX 181829 SVRDMX IAC039-053-181915- /O.NEW.KDMX.SV.W.0010.150418T1829Z-150418T1915Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 129 PM CDT SAT APR 18 2015 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN CLARKE COUNTY IN SOUTH CENTRAL IOWA... NORTHWESTERN DECATUR COUNTY IN SOUTH CENTRAL IOWA... * UNTIL 215 PM CDT * AT 129 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF LEON...MOVING NORTH AT 25 MPH. HAZARD...HALF DOLLAR SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... GRAND RIVER...VAN WERT AND WELDON. THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 15 AND 29. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4095 9401 4097 9371 4076 9370 4076 9402 TIME...MOT...LOC 1829Z 166DEG 20KT 4079 9385 HAIL...1.25IN WIND...<50MPH $$ REV
2 follow-up statements
232
WWUS53 KDMX 181851
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
151 PM CDT SAT APR 18 2015
IAC053-181900-
/O.CAN.KDMX.SV.W.0010.000000T0000Z-150418T1915Z/
DECATUR IA-
151 PM CDT SAT APR 18 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DECATUR COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4090 9401 4095 9401 4097 9371 4090 9371
TIME...MOT...LOC 1850Z 166DEG 20KT 4090 9389
$$
IAC039-181915-
/O.CON.KDMX.SV.W.0010.000000T0000Z-150418T1915Z/
CLARKE IA-
151 PM CDT SAT APR 18 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR SOUTHWESTERN CLARKE COUNTY...
AT 150 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES EAST OF
SUN VALLEY LAKE...OR 10 MILES SOUTHWEST OF OSCEOLA...MOVING NORTH AT
25 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN CLARKE COUNTY.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 25 AND 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING
WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF
NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
BRIEF HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
PONDING OF WATER ON AREA ROADS. NEVER DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 4090 9401 4095 9401 4097 9371 4090 9371
TIME...MOT...LOC 1850Z 166DEG 20KT 4090 9389
HAIL...1.00IN
WIND...<50MPH
$$
REV648
WWUS53 KDMX 181900
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
200 PM CDT SAT APR 18 2015
IAC039-181910-
/O.CAN.KDMX.SV.W.0010.000000T0000Z-150418T1915Z/
CLARKE IA-
200 PM CDT SAT APR 18 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CLARKE COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND
MOVED OUT OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN
CANCELLED.
LAT...LON 4090 9401 4095 9401 4097 9371 4090 9371
TIME...MOT...LOC 1858Z 166DEG 20KT 4096 9391
$$
REVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 12:28 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Apr 18, 12:28 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1228 PM CDT SAT APR 18 2015 .SHORT TERM /TODAY/... ISSUED AT 348 AM CDT SAT APR 18 2015 PRECIPITATION CHANCES TODAY WILL BE MAIN FORECAST CONCERN. LARGE UPPER LEVEL LOW PRESSURE SYSTEM WILL PUSH SLOWLY EAST FROM COLORADO. SURFACE BOUNDARY ASSOCIATED WITH LOW CURRENTLY LOCATED FROM WESTERN NEBRASKA TO EASTERN KANSAS HAS ONGOING CONVECTION ALONG LINE. THIS WILL PUSH SLOWLY EASTWARD WITH LOW...BRINGING BEST CHANCES FOR PRECIPITATION LATE IN THE DAY. MODELS CONTINUE TO BE A BIT SLOWER WITH THIS PROGRESSION...AND HAVE CUT BACK ON BEST PRECIPITATION CHANCES TO LATER IN THE DAY...GENERALLY ENTERING CWA NEAR 18Z. SUBJECTIVELY ANALYZED WEAK SURFACE BOUNDARY STRETCHED FROM CENTRAL NEBRASKA TO SOUTH CENTRAL IOWA HAS ALLOWED FOR SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP EARLY THIS MORNING. THIS WILL PERSIST AND CONTINUE TO LIFT SLOWLY NORTHEAST THROUGHOUT THE MORNING HOURS. THEREFORE...EXPECT PRECIPITATION TO COME IN TWO WAVES TODAY...WITH EARLY MORNING PRECIPITATION CONTINUING AS SYSTEM LIFTS NORTHEAST...AND MAY EXPAND AS BETTER FORCING ARRIVES AS LOW MOVES EAST...AND BETTER CHANCES WITH BOUNDARY ASSOCIATED WITH LOW. HAVE KEPT THUNDER MENTIONED TO ISOLATED AS INSTABILITY IS PRESENT BUT GENERALLY WEAK. BETTER INSTABILITY COMES LATE IN THE DAY...ESPECIALLY IN THE WEST AND MAY SEE MORE WIDESPREAD THUNDER IN THE AFTERNOON. ALONG WITH WEAK INSTABILITY...SHEAR REMAINS WEAK THOUGH...CANNOT RULE OUT AN ISOLATED SEVERE THUNDERSTORM WITH LARGE HAIL OR DAMAGING WINDS AS THE MAIN THREATS. .LONG TERM /TONIGHT THROUGH FRIDAY/... ISSUED AT 348 AM CDT SAT APR 18 2015 THE UPPER LOW PRESSURE OVER COLORADO TODAY WILL BEGIN TO SHIFT EAST TONIGHT AND TRANSITION TO AN OPEN WAVE. ONE STRONG IMPULSE AHEAD OF THE SYSTEM WILL BE OVER WESTERN IOWA BY 00Z THIS EVENING WITH MODEST QG FORCING AND UPPER LEVEL DIVERGENCE OVER CENTRAL AND NORTHERN IOWA. THE MOISTURE TRANSPORT WILL BE MAXIMIZED DURING THIS TIME NEAR THE INTERSTATE 35 CORRIDOR AND WILL LIFT NORTHEAST THROUGH THE REMAINDER OF THE EVENING. PROFILES WILL BE QUITE SATURATED THROUGH THE EVENING WITH PWAT VALUES NEAR 1.25 INCHES. OVERALL INSTABILITY WILL BE RELATIVELY WEAK AND ONLY 2OO J/KG OR LESS. CONTINUED TREND OF SHOWERS WITH ISOLATED THUNDERSTORMS EMBEDDED IN THE ACTIVITY. SOME DRIER AIR DOES TRY TO ENTRAIN INTO THE REGION BEHIND THIS WAVE OF PRECIPITATION AND SHOULD RESULT IN A PERIOD OF LITTLE TO NO PRECIPITATION AFTER 06Z AND INTO SUNDAY MORNING. FOG MAY NEED TO BE CONSIDERED YET FOR TONIGHT CONSIDERING THE AMOUNT OF LOW LEVEL SATURATION AND WEAK SFC FLOW. ANOTHER WAVE OF SHOWERS AND ISOLATED THUNDERSTORMS IS EXPECTED TO DEVELOP IN ADVANCE OF A COLD FRONT MOVING ACROSS THE STATE DURING THE DAY ON SUNDAY. PROFILES WILL CONTINUE TO REMAIN QUITE SATURATED ON SUNDAY AHEAD OF THE BOUNDARY AND WITH A STRONG LOW PRESSURE SYSTEM LIFTING INTO THE LOWER OHIO VALLEY DURING THE DAY...CLOUDS SHOULD REMAIN IN PLACE AND HOLD TEMPERATURES DOWN INTO THE 50S AND 60S. TOTAL RAINFALL AMOUNTS THROUGH SUNDAY WILL LIKELY TOP 1 INCH IN SOME LOCATIONS. NORTHWEST WINDS BEHIND THE BOUNDARY WILL BECOME QUITE GUSTY AND MAY APPROACH WIND ADVISORY CRITERIA OVER THE WESTERN FORECAST AREA. THE SYSTEM MOVING INTO THE NORTHERN PLAINS TONIGHT AND SUNDAY WILL BECOME A LARGE CLOSED UPPER LOW THAT WILL BE THE DOMINANT WEATHER FEATURE FOR THE STATE THOUGH MUCH OF NEXT WEEK AND KEEP THE STATE IN CYCLONIC FLOW EARLY THEN TRANSITION TO MORE TRUE NORTHWEST FLOW LATER IN THE PERIOD AS THE SYSTEM SHIFTS SLOWLY EAST. DRY AIR AND PROFILES CONDUCIVE TO DEEP MIXING CAN BE EXPECTED MONDAY AND TUESDAY ALONG WITH BREEZY TO GUSTY NORTHWEST WINDS. DEWPOINTS WILL BE DROPPING INTO THE 20S SO THE POTENTIAL FOR TEMPERATURES TO DROP BELOW FREEZING IS THERE MONDAY NIGHT AND TUESDAY NIGHT THOUGH WINDS SHOULD AT 10 MPH MONDAY NIGHT WITH A GOOD PRESSURE GRADIENT IN PLACE. THESE WINDS SHOULD PREVENT FROST FORMATION AND WILL KEEP PROFILES MIXED ENOUGH TO HOLD TEMPERATURES UP A FEW DEGREES. THE UPPER LOW WILL MAKE MORE PROGRESS EAST THURSDAY INTO FRIDAY THOUGH 850 MB TEMPERATURES WILL GENERALLY BE BELOW 0C THROUGH FRIDAY. WITH THIS COLD AIR AROUND...HIGHLY LIKELY THAT THERE WILL BE ONE TO TWO FROST EVENTS WITH THE BEST CHANCES TUESDAY NIGHT AND WEDNESDAY NIGHT. SOME HOPE OF BREAKING THIS PATTERN INTO NEXT WEEKEND WITH SOME HINTS AT AN OMEGA BLOCK DEVELOPING WHICH WOULD FORCE UPPER RIDGING AND WARMER TEMPERATURES BACK INTO THE MIDWEST. && .AVIATION...18/18Z ISSUED AT 1228 PM CDT SAT APR 18 2015 MAIN CONCERN ARE CONVECTIVE CHANCES THROUGH THE PERIOD WITH CIGS ADDING SOME COMPLEXITY AS WELL. ISO TO SCT THUNDER NOW DEVELOPING IN BROAD WARM AIR ADVECTION ZONE OF SOUTHEAST IOWA ALONG A WARM FRONT. UPPER LEVEL WAVE APPROACHING THE REGION FROM THE WEST ALSO AIDING IN LARGE SCALE LIFT OVER WESTERN SECTIONS WHICH WILL BEGIN TO PROGRESS/DEVELOP EAST AFT 20Z AND CONTINUE THROUGH 06Z...WITH ANOTHER SHOT OF SHOWERS OR THUNDER AFT 15Z SUNDAY. WINDS WILL REMAIN NEAR 10-12KTS WITH THE EXCEPTION OF TROUGH AXIS WHERE LIGHT WINDS AND MVFR BR MAY DEVELOP. /REV && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...AWB LONG TERM...DONAVON AVIATION...REV
Hazardous weather outlook, Apr 18, 5:40 AM CDT, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 540 AM CDT SAT APR 18 2015 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-191045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 540 AM CDT SAT APR 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. THE MOST WIDESPREAD ACTIVITY WILL BE THIS AFTERNOON AND EVENING. AN ISOLATED SEVERE STORM WITH QUARTER SIZED HAIL MAY OCCUR. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE SUNDAY. THE THREAT OF SEVERE WEATHER IS LOW. WINDY CONDITIONS ARE EXPECTED BY SUNDAY AFTERNOON WITH SUSTAINED 30 MPH WINDS OR GREATER POSSIBLE. AREAS OF FROST OR AT LEAST FREEZING TEMPERATURES ARE POSSIBLE ACROSS PORTIONS OF THE AREA ON TUESDAY...WEDNESDAY AND THURSDAY MORNINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Apr 18, 1:03 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 103 PM CDT SAT APR 18 2015 IAZ083-084-094-095-182015- CLARKE-LUCAS-DECATUR-WAYNE- INCLUDING THE CITIES OF...OSCEOLA...CHARITON...LAMONI...LEON... CORYDON...SEYMOUR...ALLERTON...HUMESTON 103 PM CDT SAT APR 18 2015 ...THUNDERSTORMS CAPABLE OF HAIL THIS AFTERNOON... THUNDERSTORMS ARE MOVING INTO SOUTH CENTRAL IOWA EARLY THIS AFTERNOON. THE STORMS MAY PRODUCE HAIL UP TO NICKEL TO PENNY SIZED AS THEY MOVE TO THE NORTH NORTHWEST. BRIEF HEAVY RAINFALL AND LIGHTNING WILL ALSO ACCOMPANY THESE STORMS THIS AFTERNOON. REV
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 3:15 PM CDT | Special Weather Statement | DMX | Story | 30 min |
| Apr 18, 3:44 PM CDT | Special Weather Statement | DMX | Lucas | 31 min |
| Apr 18, 3:49 PM CDT | Special Weather Statement | DMX | Hamilton, Humboldt, Wright | 41 min |
| Apr 18, 5:24 PM CDT | Special Weather Statement | DMX | Grundy | 36 min |
| Apr 18, 5:27 PM CDT | Special Weather Statement | DMX | Marion, Monroe | 48 min |
| Apr 18, 6:04 PM CDT | Special Weather Statement | DMX | Butler, Cerro Gordo, Franklin | 26 min |
| Apr 18, 6:15 PM CDT | Special Weather Statement | DMX | Jasper, Poweshiek | 30 min |
| Apr 18, 6:34 PM CDT | Special Weather Statement | DMX | Cerro Gordo, Worth | 41 min |
| Apr 18, 6:49 PM CDT | Special Weather Statement | DMX | Hardin, Marshall, Polk, Story, Tama | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.